Methotrexate without folic acid?

Esme
Esme Member Posts: 5
edited 11. Nov 2015, 10:50 in Living with Arthritis archive
Hi all

I picked up my new prescription for methotrexate and folic acid the other day.

I took one folic acid tablet and within 5 minutes I was covered in a very itchy rash, had swollen hands and a tight chest. I took a couple of antihistamines and it soon subsided.

I contacted my rheumatology nurse today and she said it would be ok for me to take the methotrexate without the folic acid... I don't know how I feel about this. I am that person who seems to get every known side effect when I start on new medication.

So is it ok for me to take it without the folic acid?

Comments

  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    I would talk to a doctor myself , the nurse should know & having regular blood test will show up if you are having problems like with raised Liver ALT

    those of us on here are not medically trained to answer your question , the live help maybe better but I would talk to your GP or Consultant , I have always taken folic acid with MTX & been on it for 17 years
  • daffy2
    daffy2 Member Posts: 1,636
    edited 30. Nov -1, 00:00
    That wasn't nice for you, what a good thing you had anti-histamines to hand. You would need to discuss this with the appropriate people, as trepolpen says, but I wonder if it might also be worth speaking to a pharmacist. There's just a possibility that it might have been something in that brand of folic acid that you reacted to rather than the fa itself, in which case using an alternative might solve the problem. My daughter has occasional bouts of acute lactose intolerance and so has to be careful about any tablets she takes at those times as they often contain lactose, and a friend of mine has to have a particular brand of an anti-histamine she takes as she has a bad reaction to the commonly prescribed(cheaper!) version.
  • dreamdaisy
    dreamdaisy Member Posts: 31,552
    edited 30. Nov -1, 00:00
    I took meth for years without FA because it wasn't prescribed, luckily I am not troubled by side effects so still don't take it. FA is a supplement rather than a medication so it could be that you have been given a different brand which may not suit you. It's best to have a chat with the pharmacist but also let your rheumatology unit and GP know that this happened. Quorn does the same to me so I stay clear of that stuff! DD
  • LignumVitae
    LignumVitae Member Posts: 1,972
    edited 30. Nov -1, 00:00
    I know in the past there was advice that younger patients should ahve a lower dose of the stuff anyway so bear that in mind. Until you get the FA issue resolved (and I agree with the above, talk to all involved including the pharmacist) then try to ensure your diet is FA rich on days you aren't mething. Definitely do talk to your pharmacist. When I was pregnant if I used one brand of over the counter folic acid it left me with a very upset stomach. All other brands were fine so I assume it was something other than the FA, such as a presevative that caused my problem. It could be that a different brand suits you better.
  • tkachev
    tkachev Member Posts: 8,332
    edited 30. Nov -1, 00:00
    When on MTX I hated folic acid. It made me feel terrible so I stopped taking it years ago. My reummy accepted this and hasn't nagged me (well she tried but soon gave up).

    Elizabeth

Who's Online

7
frogmorton
frogmorton
+6 Guests